From Curves to Tropical Jacobians and Back

  • Barbara BologneseEmail author
  • Madeline Brandt
  • Lynn Chua
Part of the Fields Institute Communications book series (FIC, volume 80)


For a curve over an algebraically closed field that is complete with respect to a nontrivial valuation, we study its tropical Jacobian. We first tropicalize the curve and then use the weighted metric graph to compute the tropical Jacobian. Finding the abstract tropicalization of a general curve defined by polynomial equations is difficult, because an embedded tropicalization may not be faithful, and there is no known algorithm for carrying out semistable reduction. We solve these problems for hyperelliptic curves by using admissible covers. We also calculate the period matrix from a weighted metric graph, which gives the tropical Jacobian and tropical theta divisor. Lastly, we look at how to compute a curve that has a given period matrix.

MSC 2010 codes:




This article was initiated during the Apprenticeship Weeks (22 August–2 September 2016), led by Bernd Sturmfels, as part of the Combinatorial Algebraic Geometry Semester at the Fields Institute. We heartily thank Bernd Sturmfels for leading the Apprenticeship Weeks and for providing many valuable insights, ideas and comments. We would also like to thank Melody Chan, for providing several useful directions which were encoded in the paper and for suggesting Example 3.5. We are grateful to Renzo Cavalieri, for a long, illuminating conversation about admissible covers, and Sam Payne and Martin Ulirsch for suggesting references and for clarifying some obscure points. We also thank Achill Schürmann and Mathieu Dutour Sikirić for their input on software for working with Delaunay subdivisions. The first author was supported by the Fields Institute for Research in Mathematical Sciences, the second author was supported by the National Science Foundation Graduate Research Fellowship under Grant No. DGE 1106400 and the Max Planck Institute for Mathematics in the Sciences, Leipzig, and the third author was supported by a UC Berkeley University Fellowship and the Max Planck Institute for Mathematics in the Sciences, Leipzig.


  1. 1.
    Omid Amini, Matthew Baker, Erwan Brugallé, and Joseph Rabinoff: Lifting harmonic morphisms II: Tropical curves and metrized complexes, Algebra Number Theory 9 (2015) 267–315.Google Scholar
  2. 2.
    Dan Abramovich, Lucia Caporaso, and Sam Payne: The tropicalization of the moduli space of curves, Ann. Sci. Éc. Norm. Supér. (4) 48 (2015) 765–809.Google Scholar
  3. 3.
    Kai Arzdorf and Stefan Wewers: Another proof of the semistable reduction theorem, arXiv:1211.4624 [math.AG].Google Scholar
  4. 4.
    Matthew Baker: An introduction to Berkovich analytic spaces and non-Archimedean potential theory on curves, in p-adic geometry, 123–174, Univ. Lecture Ser. 45, American Mathematical Society, Providence, RI, 2008.Google Scholar
  5. 5.
    Vladimir G. Berkovich: Étale cohomology for non-Archimedean analytic spaces, Inst. Hautes Études Sci. Publ. Math. 78 (1993) 5–161.Google Scholar
  6. 6.
    Silvia Brannetti, Margarida Melo, and Filippo Viviani: On the tropical Torelli map, Adv. Math. 226 (2011) 2546–2586.Google Scholar
  7. 7.
    Matthew Baker, Sam Payne, and Joseph Rabinoff: On the structure of non-Archimedean analytic curves, in Tropical and non-Archimedean geometry, 93–121, Contemp. Math. 605, Centre Rech. Math. Proc., American Mathematical Society, Providence, RI, 2013.Google Scholar
  8. 8.
    _________ : Nonarchimedean geometry, tropicalization, and metrics on curves, Algebr. Geom. 3 (2016) 63–105.Google Scholar
  9. 9.
    Matthew Baker and Joseph Rabinoff: The skeleton of the Jacobian, the Jacobian of the skeleton, and lifting meromorphic functions from tropical to algebraic curves, Int. Math. Res. Not. IMRN (2015) 7436–7472.Google Scholar
  10. 10.
    Man-Wai Cheung, Lorenzo Fantini, Lorenzo Park, and Martin Ulirsch: Faithful realizability of tropical curves, Int. Math. Res. Not. IMRN (2016) 4706–4727.Google Scholar
  11. 11.
    Melody Chan: Combinatorics of the tropical Torelli map, Algebra Number Theory 6 (2012) 1133–1169.Google Scholar
  12. 12.
    _________ : Tropical hyperelliptic curves, J. Algebraic Combin. 37 (2013) 331–359.Google Scholar
  13. 13.
    Melody Chan and Pakawut Jiradilok: Theta characteristics of tropical K 4-curves, in Combinatorial Algebraic Geometry, 331–359, Fields Inst. Commun. 80, Fields Inst. Res. Math. Sci., 2017.Google Scholar
  14. 14.
    Renzo Cavalieri, Hannah Markwig, and Dhruv Ranganathan: Tropicalizing the space of admissible covers, Math. Ann. 364 (2016) 1275–1313.Google Scholar
  15. 15.
    Pierre Deligne and David Mumford: The irreducibility of the space of curves of given genus, Inst. Hautes Études Sci. Publ. Math. 36 (1969) 75–109.Google Scholar
  16. 16.
    Bernard Deconinck and Matthew S. Patterson: Computing with plane algebraic curves and Riemann surfaces: the algorithms of the Maple package “algcurves”, in Computational approach to Riemann surfaces, 67–123, Lecture Notes in Math. 2013, Springer, Heidelberg, 2011.Google Scholar
  17. 17.
    Mathieu Dutour Sikirić: polyhedral, a GAP package for polytope and lattice computations using symmetries,
  18. 18.
    Mathieu Dutour Sikirić, Alexey Garber, Achill Schürmann, and Clara Waldmann: The complete classification of five-dimensional Dirichlet–Voronoi polyhedra of translational lattices, Acta Crystallogr. Sect. A 72 (2016) 673–683.Google Scholar
  19. 19.
    Robert M. Erdahl and Sergei S. Ryshkov: On lattice dicing, European J. Combin. 15 (1994) 459–481.Google Scholar
  20. 20.
    The GAP Group: GAP—Groups, Algorithms, and Programming, Version 4.8.5, 2016,
  21. 21.
    Ewgenij Gawrilow and Michael Joswig: polymake: a framework for analyzing convex polytopes, in Polytopes—combinatorics and computation (Oberwolfach, 1997), 43–73, DMV Sem. 29, Birkhäuser, Basel, 2000.Google Scholar
  22. 22.
    Paul Helminck: Igusa invariants and torsion embeddings, arXiv:1604.03987 [math.AG].Google Scholar
  23. 23.
    Joe Harris and Ian Morrison: Moduli of curves, Graduate Texts in Mathematics 187, Springer-Verlag, New York, 1998.Google Scholar
  24. 24.
    Eric Katz, Hannah Markwig, and Thomas Markwig: The j-invariant of a plane tropical cubic, J. Algebra 320 (2008) 3832–3848.Google Scholar
  25. 25.
    János Kollár: Simple normal crossing varieties with prescribed dual complex, Algebr. Geom. 1 (2014) 57–68.Google Scholar
  26. 26.
    Diane Maclagan and Bernd Sturmfels: Introduction to tropical geometry, Graduate Studies in Mathematics 161, American Mathematical Society, Providence, RI, 2015.Google Scholar
  27. 27.
    Margarida Melo and Filippo Viviani: Comparing perfect and 2nd Voronoi decompositions: the matroidal locus, Math. Ann. 354 (2012) 1521–1554.Google Scholar
  28. 28.
    Grigory Mikhalkin and Ilia Zharkov: Tropical curves, their Jacobians and theta functions, in Curves and abelian varieties, 203–230, Contemp. Math. 465, American Mathematical Society, Providence, RI, 2008.Google Scholar
  29. 29.
    James Oxley: Matroid theory, Second edition, Oxford Graduate Texts in Mathematics 21, Oxford University Press, Oxford, 2011.Google Scholar
  30. 30.
    Sam Payne: Analytification is the limit of all tropicalizations, Math. Res. Lett. 16 (2009) 543–556.Google Scholar
  31. 31.
    Wilhelm Plesken and Bernd Souvignier: ISOM_and_AUTOM,
  32. 32.
    _________ : Computing isometries of lattices, J. Symbolic Comput. 24 (1997) 327–334.Google Scholar
  33. 33.
    Lior Pachter and Bernd Sturmfels (editors): Algebraic statistics for computational biology, Cambridge University Press, Cambridge, 2005.Google Scholar
  34. 34.
    Qingchun Ren, Steven V. Sam, and Bernd Sturmfels: Tropicalization of classical moduli spaces, Math. Comput. Sci. 8 (2014) 119–145.Google Scholar
  35. 35.
    Achill Schürmann: Computational geometry of positive definite quadratic forms, University Lecture Series 48, American Mathematical Society, Providence, RI, 2009.Google Scholar
  36. 36.
    Bernd Sturmfels: Fitness, Apprenticeship, and Polynomials, in Combinatorial Algebraic Geometry, 1–19, Fields Inst. Commun. 80, Fields Inst. Res. Math. Sci., 2017.Google Scholar
  37. 37.
    Filippo Viviani: Tropicalizing vs. compactifying the Torelli morphism, in Tropical and non-Archimedean geometry, 181–210, Contemp. Math. 605, Centre Rech. Math. Proc., American Mathematical Society, Providence, RI, 2013.Google Scholar
  38. 38.
    Georges Voronoi: Nouvelles applications des paramètres continus à la théorie des formes quadratiques, Deuxième mémoire, J. Reine Angew. Math. 134 (1908) 198–287.Google Scholar

Copyright information

© Springer Science+Business Media LLC 2017

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of SheffieldSheffieldUK
  2. 2.Department of MathematicsUniversity of CaliforniaBerkeleyUSA
  3. 3.Department of Electrical Engineering and Computer ScienceUniversity of CaliforniaBerkeleyUSA

Personalised recommendations